×

zbMATH — the first resource for mathematics

Quasiconformal maps in metric spaces with controlled geometry. (English) Zbl 0915.30018
For a long time it has been an open problem in the quasiconformal mapping theory to prove, by simple geometric means, that the local quasiconformality condition implies the global condition. This means the following: If a homeomorphism \(f:D\to\mathbb{R}^n\), \(D\subset\mathbb{R}^n\) a domain, satisfies \(H_f(x)\leq H\) for all \(x\in D\), then it satisfies a global or semiglobal quasisymmetry condition \(H_f(x,r)\leq H'\). Here \(H_f(x,r)= L(x,f,r)/l(x,f,r)\), \(0<r<d(x,\partial D)\), and \(H_f(x)=\limsup_{r\to 0}H_f(x,r)\). Now these conditions make perfect sense for homeomorphisms \(f:X\to Y\) between metric spaces \(X\) and \(Y\). The authors show that the pointwise condition on \(H_f(x)\) is quantitatively equivalent to the global or semiglobal quasisymmetry condition in a large class of metric spaces, including \(\mathbb{R}^n\) and Carnot-Carathéodory spaces. A natural assumption is that \(X\) and \(Y\) are equipped with measures which fit together with the metric structure – \(Q\)-regular spaces: \(C^{-1}\mathbb{R}^Q\leq \mu(B(x,\mathbb{R})) \leq C\mathbb{R}^Q\), \(Q>1\). In [J. Heinonen and P. Koskela, Invent Math. 120, No. 1, 61-79 (1995; Zbl 0832.30013)] a discrete modulus was employed but here it is replaced by a continuous approach; for this the conecpt of the weak gradient S. Semmes, Publ. Math. 40, 4ll–430] is used. A central idea is to study Loewner spaces, i.e., spaces which have a lower bound for the modulus (or capacity) of a curve family connecting two continua in terms of the diameters and the distance of the continua. The modulus is the \(p\)-modulus with \(p\) = Hausdorff dimension of \(X\). Now the conclusion from the pointwise condition to the global condition follows provided that \(X\) is a Loewner spaee and \(Y\) is linearly locally connected. The Loewner condition is closely related to the Poincaré inequality. Absolute continuity of quasiconformal mappings is also studied in the metric setup.

MSC:
30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Assouad, P., Plongements lipschitziens dansR n .Bull. Soc. Math. France, 111 (1983), 429–448. · Zbl 0597.54015
[2] Beurling, A. &Ahlfors, L. V., The boundary correspondence under quasiconformal mappings,Acta Math., 96 (1956), 125–142. · Zbl 0072.29602 · doi:10.1007/BF02392360
[3] Bojarski, B., Homeomorphic solutions of Beltrami systems.Dokl. Akad. Nauk SSSR, 102 (1955), 661–664 (Russian).
[4] Bourdon, M. & Pajot, H., Poincaré inequalities and quasiconformal structure on the boundary of some hyperbolic buildings. To appear inProc. Amer. Math. Soc. · Zbl 0924.30030
[5] Buser, P., A note on the isoperimetric constant.Ann. Sci. École Norm. Sup. (4), 15 (1982), 213–230. · Zbl 0501.53030
[6] Cannon, J. W., The combinatorial Riemann mapping theorem.Acta Math., 173 (1994), 155–234. · Zbl 0832.30012 · doi:10.1007/BF02398434
[7] Cheeger, J. &Colding, T. H., Almost rigidity of warped products and the structure of spaces with Ricci curvature bounded below.C. R. Acad. Sci. Paris Sér. I Math., 320 (1995), 353–357. · Zbl 0840.53024
[8] Coifman, R. &Fefferman, C., Weighted norm inequalities for maximal functions and singular integrals.Studia Math., 51 (1974), 241–250. · Zbl 0291.44007
[9] Cannon, J. W., Floyd, W. J. &Parry, W. R., Squaring rectangles: The finite Riemann mapping theorem.Contemp. Math., 169 (1994), 133–212. · Zbl 0818.20043
[10] Chavel, I.,Riemannian Geometry–A Modern Introduction. Cambridge Tracts in Math., 108. Cambridge Univ. Press, Cambridge, 1993. · Zbl 0810.53001
[11] Cannon, J. W. &Swenson, E. L., Recognizing constant curvature discrete groups in dimension 3.Trans. Amer. Math. Soc., 350 (1998), 809–849. · Zbl 0910.20024 · doi:10.1090/S0002-9947-98-02107-2
[12] Coulhon, T. &Saloff-Coste, L., Variétés riemanniennes isométriques à l’infini.Rev. Mat. Iberoamericana, 11 (1995), 687–726. · Zbl 0845.58054
[13] Coifman, R. &Weiss, G.,Analyse harmonique non-commutative sur certains espaces homogènes. Lecture Notes in Math., 242. Springer-Verlag, Berlin-New York, 1971. · Zbl 0224.43006
[14] David, G. &Semmes, S., StrongA weights, Sobolev inequalities and quasiconformal mappings, inAnalysis and Partial Differential Equations, pp. 101–111. Lecture Notes in Pure and Appl. Math., 122. Dekker, New York, 1990. · Zbl 0752.46014
[15] –,Singular Integrals and Rectifiable Sets in R n :Au-delà des graphes lipschitziens. Astérisque, 193. Soc. Math. France, Paris, 1991. · Zbl 0743.49018
[16] –,Analysis of and on Uniformly Rectifiable Sets. Math. Surveys Monogr., 38. Amer. Math. Soc., Providence, RI, 1993. · Zbl 0832.42008
[17] Federer, H.,Geometric Measure Theory. Grundlehren Math. Wiss., 153. Springer-Verlag, New York, 1969. · Zbl 0176.00801
[18] Fuglede, B., Extremal length and functional completion.Acta Math., 98 (1957), 171–219. · Zbl 0079.27703 · doi:10.1007/BF02404474
[19] Gehring, F. W., The definitions and exceptional sets for quasiconformal mappings.Ann. Acad. Sci. Fenn. Math., 281 (1960), 1–28. · Zbl 0090.05303
[20] –, Symmetrization of rings in space.Trans. Amer. Math. Soc., 101 (1961), 499–519. · Zbl 0104.30002 · doi:10.1090/S0002-9947-1961-0132841-2
[21] –, TheL P-integrability of the partial derivatives of a quasiconformal mapping.Acta Math., 130 (1973), 265–277. · Zbl 0258.30021 · doi:10.1007/BF02392268
[22] Ghys, E. &Harpe, P. de la,Sur les groupes hyperboliques d’après Mikhael Gromov. Progr. Math., 83. Birkhäuser, Boston, MA, 1990. · Zbl 0731.20025
[23] Gromov, M.,Structures métriques pour les variétés riemanniennes. Edited by J. Lafontaine and P. Pansu. Textes Mathématiques, 1. CEDIC, Paris, 1981.
[24] Gehring, F. W. &Martio, O., Quasiextremal distance domains and extension of quasiconformal mappings.J. Analyse Math., 45 (1985), 181–206. · Zbl 0596.30031 · doi:10.1007/BF02792549
[25] Gromov, M. &Pansu, P., Rigidity of lattices: An introduction, inGeometric Topology: Recent Developments. Lecture Notes in Math., 1504. Springer-Verlag, Berlin-New York, 1991. · Zbl 0786.22015
[26] Gromov, M., Carnot-Carathéodory spaces seen from within, inSub-Riemannian Geometry, pp. 79–323. Progr. Math., 144. Birkhäuser, Basel, 1996. · Zbl 0864.53025
[27] Gilbarg, D. &Trudinger, N. S.,Elliptic Partial Differential Equations of Second Order, 2nd edition. Grundlehren Math. Wiss., 224. Springer-Verlag, Berlin-New York, 1983. · Zbl 0562.35001
[28] Heinonen, J., Quasiconformal mappings onto John domains.Rev. Mat. Iberoamericana, 5 (1989), 97–123. · Zbl 0712.30017
[29] –, A capacity estimate on Carnot groups.Bull. Sci. Math., 119 (1995), 475–484. · Zbl 0842.22007
[30] Hajsz, P., Sobolev spaces on an arbitrary metric space.Potential Anal., 5 (1996), 403–415.
[31] Hajsz, P. &Koskela, P., Sobolev meets Poincaré.C. R. Acad. Sci. Paris Sér. I Math., 320 (1995), 1211–1215. · Zbl 0837.46024
[32] Hesse, J., Ap-extremal length andp-capacity equality.Ark. Mat., 13 (1975), 131–144. · Zbl 0302.31009 · doi:10.1007/BF02386202
[33] Heinonen, J. &Koskela, P., Definitions of quasiconformality.Invent. Math., 120 (1995), 61–79. · Zbl 0832.30013 · doi:10.1007/BF01241122
[34] –, From local to global in quasiconformal structures.Proc. Nat. Acad. Sci. U.S.A., 93 (1996), 554–556. · Zbl 0842.30016 · doi:10.1073/pnas.93.2.554
[35] Heinonen, J., Kilpeläinen, T. &Martio, O.,Nonlinear Potential Theory of Degenerate Elliptic Equations. Oxford Univ. Press, New York, 1993. · Zbl 0780.31001
[36] Hocking, J. G. &Young, G. S.,Topology. Academic Press, Reading, MA, 1959.
[37] Jerison, D., The Poincaré inequality for vector fields satisfying Hörmander’s condition.Duke Math. J., 53 (1986), 503–523. · Zbl 0614.35066 · doi:10.1215/S0012-7094-86-05329-9
[38] Koskela, P., Removable sets for Sobolev spaces. To appear inArk. Mat. · Zbl 1070.46502
[39] Koskela, P. &MacManus, P., Quasiconformal mappings and Sobolev spaces.Studia Math., 131 (1998), 1–17. · Zbl 0918.30011
[40] Korányi, A. &Reimann, H. M., Quasiconformal mappings on the Heisenberg group.Invent. Math., 80 (1985), 309–338. · Zbl 0567.30017 · doi:10.1007/BF01388609
[41] –, Foundations for the theory of quasiconformal mappings on the Heisenberg group.Adv. in Math., 111 (1995), 1–87. · Zbl 0876.30019 · doi:10.1006/aima.1995.1017
[42] Korevaar, J. N. &Schoen, R. M., Sobolev spaces and harmonic maps for metric space targets.Comm. Anal. Geom., 1 (1993), 561–659. · Zbl 0862.58004
[43] Loewner, C., On the conformal capacity in space.J. Math. Mech., 8 (1959), 411–414. · Zbl 0086.28203
[44] Mattila, P.,Geometry of Sets and Measures in Euclidean Spaces. Cambridge Stud. Adv. Math., 44. Cambridge Univ. Press, Cambridge, 1995. · Zbl 0819.28004
[45] Margulis, G. A. &Mostow, G. D., The differential of a quasiconformal mapping of a Carnot-Carathéodory space.,Geom. Funct. Anal., 5 (1995), 402–433. · Zbl 0910.30020 · doi:10.1007/BF01895673
[46] Mostow, G. D.,Strong Rigidity of Locally Symmetric Spaces. Princeton Univ. Press, Princeton, NJ, 1973. · Zbl 0265.53039
[47] –, A remark on quasiconformal mappings on Carnot groups.Michigan Math. J., 41 (1994), 31–37. · Zbl 0898.22006 · doi:10.1307/mmj/1029004912
[48] Maheux, P. &Saloff-Coste, L., Analyse sur les boules d’un opérateur souselliptique.Math. Ann., 303 (1995), 713–740. · Zbl 0836.35106 · doi:10.1007/BF01461013
[49] Näkki, R., Extension of Loewner’s capacity theorem.Trans. Amer. Math. Soc., 180 (1973), 229–236. · Zbl 0272.30024
[50] Pansu, P., Quasiisométries des variétés à courbure négative. Thesis, Université Paris VII, 1987.
[51] –, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un.Ann. of Math., 129 (1989), 1–60. · Zbl 0678.53042 · doi:10.2307/1971484
[52] –, Dimension conforme et sphère à l’infini des variétés à courbure négative.Ann. Acad. Sci. Fenn. Math., 14 (1989), 177–212. · Zbl 0722.53028
[53] Paulin, P., Un groupe hyperbolique est déterminé par son bord.J. London Math. Soc., 54 (1996), 50–74. · Zbl 0854.20050
[54] Reimann, H. M., An estimate for pseudoconformal capacities on the sphere.Ann. Acad. Sci. Fenn. Math., 14 (1989), 315–324. · Zbl 0726.31007
[55] Rudin, W.,Real and Complex Analysis, 2nd edition. McGraw-Hill, New York-Düsseldorf-Johannesburg, 1974. · Zbl 0278.26001
[56] Semmes, S., Bilipschitz mappings and strongA weights.Ann. Acad. Sci. Fenn. Math., 18 (1993), 211–248. · Zbl 0742.46010
[57] –, On the nonexistence of bilipschitz parameterizations and geometric problems aboutA weights.Rev. Mat. Iberoamericana, 12 (1996), 337–410. · Zbl 0858.46017
[58] –, Good metric spaces without good parameterizations.Rev. Math. Iberoamericana, 12 (1996), 187–275. · Zbl 0854.57018
[59] –, Finding curves on general spaces through quantitative topology with applications to Sobolev and Poincarè inequalities.Selecta Math. (N.S.), 2 (1996), 155–295. · Zbl 0870.54031 · doi:10.1007/BF01587936
[60] –, Some remarks about metric spaces, spherical mappings, functions and their derivatives.Publ. Math., 40 (1996), 411–430. · Zbl 0927.46021
[61] Saloff-Coste, L., Uniformly elliptic operators on Riemannian manifolds.J. Differential Geom., 36 (1992), 417–450. · Zbl 0735.58032
[62] Stein, E. M.,Singular Integrals and Differentiability Properties of Functions. Princeton Univ. Press, Princeton, NJ, 1970. · Zbl 0207.13501
[63] –,Harmonic Analysis: Real-Variable Methods, Orthogonality and Oscillatory Integrals. Princeton Univ. Press, Princeton, NJ, 1993. · Zbl 0821.42001
[64] Strömberg, J. D. &Torchinsky, A.,Weighted Hardy Spaces, Lecture Notes in Math., 1381. Springer-Verlag, Berlin-New York, 1989. · Zbl 0676.42021
[65] Sullivan, D. P., Hyperbolic geometry and homeomorphisms, inGeometric Topology (Athens, GA, 1977), pp. 543–555. Academic Press, New York-London, 1979.
[66] Tukia, P. &Väisälä, J., Quasisymmetric embeddings of metric spaces.Ann. Acad. Sci. Fenn. Math., 5 (1980), 97–114. · Zbl 0403.54005
[67] Tyson, J., Quasiconformality and quasisymmetry in metric measure spaces. To appear inAnn. Acad. Sci. Fenn. Math. · Zbl 0910.30022
[68] Väisälä, J.,Lectures on n-Dimensional Quasiconformal Mappings. Lecture Notes in Math., 229. Springer-Verlag, Berlin-New York, 1971. · Zbl 0221.30031
[69] –, Quasisymmetric embeddings in Euclidean spaces.Trans. Amer. Math. Soc., 264 (1981), 191–204. · Zbl 0456.30018 · doi:10.1090/S0002-9947-1981-0597876-7
[70] –, Quasimöbius maps.J. Analyse Math., 44 (1984/85), 218–234. · Zbl 0593.30022 · doi:10.1007/BF02790198
[71] –, Quasiconformal maps of cylindrical domains.Acta Math., 162 (1989), 201–225. · Zbl 0674.30017 · doi:10.1007/BF02392837
[72] –, Free quasiconformality in Banach spaces, I.Ann. Acad. Sci. Fenn. Math., 15 (1990), 355–379.
[73] –, Free quasiconformality in Banach spaces, II.Ann. Acad. Sci. Fenn. Math., 16 (1991), 255–310.
[74] Vodop’yanov, S. K. &Greshnov, A. V., Analytic properties of quasiconformal mappings on Carnot groups.Siberian Math. J., 36 (1995), 1142–1151. · Zbl 0891.30013 · doi:10.1007/BF02106836
[75] Varopoulos, N. Th., Saloff-Coste, L. &Coulhon, T.,Analysis and Geometry on Groups. Cambridge Tracts in Math., 100. Cambridge Univ. Press, Cambridge, 1992. · Zbl 0813.22003
[76] Vuorinen, M.,Conformal Geometry and Quasiregular Mappings. Lecture Notes in Math., 1319. Springer-Verlag, New York, 1988. · Zbl 0646.30025
[77] Ziemer, W. P., Extremal length andp-capacity.Michigan Math. J., 16 (1969), 43–51. · Zbl 0172.38701 · doi:10.1307/mmj/1029000164
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.